Q. I have numbness in my left foot. What could have caused this?

Answered by
Dr. Akshay Kumar Saxena
and medically reviewed by iCliniq medical review team.

Hello Doctor,

I am a 39 year old male. My height is 6 feet and I weigh 81 kg. Right side of my left foot is having numbness though it is not 100% numb. The left side of the foot has little pain. I get a feeling that there is some blockage in the blood flow though it might not be the case.

I am a regular vipassana meditator and I have been going to 10 day courses regularly for the past 6 years. This time I decided to do a 30 day course. This numbness started happening on the 10th day and continued for 20 more days. A typical vipassana requires sitting for 13-14 hours with small breaks at regular intervals. I thought I will get better once I start doing activity after coming back home (though I used to walk for 15-20 minutes daily during the course also). I never had such problem in the past courses. There was no improvement in the condition even after 15 days after coming back. I have done alternate hot and cold water treatment but did not see any improvement. I also tried doing massage using rheumatic oil. In case it helps, my family has had cases of diabetics (my grandmother and my father's brothers). 

What would you recommend?

Do you have a question on Numbness In Feet or Neuropathy?

Ask a Doctor Now

Dr. Akshay Kumar Saxena

MBBS., DNB (ORTHOPAEDICS)., DIP SICOT ( BELGIUM)., MNAMS., SPINE FELLOWSHIP,AARHUS UNIVERSITY,DENMARK
Orthopedics And Traumatology Spine Surgery

Hello, Welcome to icliniq.com. You have mentioned numbness in the inner part of the left foot as your main symptom. Most commonly numbness is a manifestation of a nerve involvement, it can be compression of the nerve at an anatomical site like in back or anywhere along the course of the nerve or it may be a manifestation of a systemic disease like diabetes or any condition that leads to what we call as neuropathy. Now your trigger has been the yoga courses which you do on a regular basis every year but you have done may be for a prolonged period this year. Being an orthopaedic surgeon, I may not be able to guide you anything regarding yoga and its usefulness but it is logical to stop all these postures till your condition settles and improves. My guess is that there has been some prolonged compression during your classes or there could be an entrapment somewhere along the course of your nerve. I need to know from you:

  • Whether you have any back pain?
  • Is there any radiating pain from the spine region all along the course of your limb?
  • Apart from numbness, are there any other symptoms of neurological involvement like weakness, paresthesias, burning sensations,etc., also present?

If the answers to above questions are no, my suggestion to you will be to wait for a few days and start with medications for neuropathic symptoms like Pregabalin or Gabapentin along with vitamin B 12 supplementation, and it is a good possibility that your symptoms may subside over next 4-6 weeks because there might be nerve neuropraxia (mid nerve injury). In case your symptoms do not improve or if they increase, then I suggest you to get few blood tests done and nerve conduction studies to look for any compressive pathology.

Get back to an orthopaedician and traumatologist online for further queries --> https://www.icliniq.com/ask-a-doctor-online/orthopaedician-and-traumatologist

Thanks doctor for your quick reply.

The answer to your questions is no. It is possible that a nerve remained compressed for long since I was sitting in cross legged posture for 13-14 hours/day for a long interval. Could you also suggest the dosage of medication I should take?

Dr. Akshay Kumar Saxena

MBBS., DNB (ORTHOPAEDICS)., DIP SICOT ( BELGIUM)., MNAMS., SPINE FELLOWSHIP,AARHUS UNIVERSITY,DENMARK
Orthopedics And Traumatology Spine Surgery

Hello, Welcome back to icliniq.com. It is theoretically possible for that to happen but I must admit that it is not common for that to happen. You can start with:

  • Tablet Lyrica 75 mg (Pregabalin) once at night after meals to start with and look for the response.
  • Tablet Rejunuron 500 mcg (Methylcobalamin) thrice daily for 6 weeks.

Kindly get back to me after 3-4 weeks with all details as I had mentioned in my previous reply. We will consider investigating you further if there is no improvement after this time period.

Revert back to an orthopaedician and traumatologist online after 4 weeks for review --> https://www.icliniq.com/ask-a-doctor-online/orthopaedician-and-traumatologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Why is there diabetic neuropathy in spite of being on insulin?
Query: Hello doctor, Although my mother is on insulin for 7 years, she has diabetic neuropathy and some complications since one week. Also, the doctor tried but the complications are not going.  Read Full »
Dr. Suneetha B S
Diabetologist

Answer: Hello, Welcome to icliniq.com. You have not mentioned the age of your mother. Diabetic neuropathy is a common complication seen in patients who have long-term or uncontrolled diabetes. It may not be completely reversible. However, talk to your doctor about taking Vitamin B12 supplements and Gaba...  Read Full »
 
Can vitamin B12 deficiency result in unbalancing while walking?
Query: Hi doctor, Three years back, I had the problem of unbalancing while walking. I never felt any dizziness or spinning of head. I just had a feeling that I will fall down. I consulted a doctor and he told me that it was due to vitamin B12 deficiency and also prescribed me few shots of Vitcofol. Initial...  Read Full »
Dr. Aamir Mohd
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. I have read your problem in detail and have not found anything abnormal in your test reports (attachment removed to protect patient identity). I am not aware what were your values before you started taking these medicine. Have you had any fall? Are you suffering from a...  Read Full »
 
My vitamin B12 is high. How can I lower it?
Query: Hi doctor, As I took master health blood test and in the result, my vitamin B12 is high. How can I lower it? I am afraid of this. Please help me.  Read Full »
Dr. Parth R Goswami
Family Physician, General Practitioner, Hematologist, Pathologist

Answer: Hello, Welcome to icliniq.com. Kindly provide me any other clinical complaint if you have. Kindly mention whether you have taken any vitamin B12 supplement or tablet or injection? Attach your all reports to give more comment. Usually, liver disease, kidney disease, B12 intake, myeloproliferative n...  Read Full »
 
Popular

Popular

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: